Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Denver/Boulder, CO

August 8, 2013Boulder County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 8, 2013, 5:32 PM MDT for Boulder County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 5:32 PM MDT (23:32 UTC)
Expired
Aug 8, 2013, 8:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Boulder County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WGUS55 KBOU 082332
FFWBOU
COC013-090230-
/O.NEW.KBOU.FF.W.0019.130808T2332Z-130809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BOULDER COUNTY IN NORTHEAST COLORADO...

* UNTIL 830 PM MDT

* AT 531 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO 2.5 INCHES OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELDORA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MIDDLE BOULDER
CREEK...SOUTH BOULDER CREEK...CARIBOU CREEK...NORTH BEAVER CREEK...
COON TRACK CREEK...JENNY CREEK AND JASPER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS.  THE HEAVY RAINS COULD
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3998 10557 3993 10555 3993 10558 3993 10564
      3998 10566

$$

COOPER
2 follow-up statements
347 
WGUS75 KBOU 090016
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT THU AUG 8 2013

COC013-090230-
/O.CON.KBOU.FF.W.0019.000000T0000Z-130809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
616 PM MDT THU AUG 8 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHWESTERN BOULDER COUNTY...

AT 613 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. UP TO 2.5 INCHES OF RAIN HAS 
ALREADY FALLEN. ALTHOUGH THE STORMS THAT PRODUCED THE HEAVY RAIN 
HAVE MOVED OUT OF THE WARNING AREA...RUNOFF FROM THOSE EARLIER 
STORMS WILL STILL PRODUCE THE THREAT OF FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELDORA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...MIDDLE BOULDER
CREEK...SOUTH BOULDER CREEK...CARIBOU CREEK...NORTH BEAVER CREEK...
COON TRACK CREEK...JENNY CREEK AND JASPER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS.  THE HEAVY RAINS COULD
ALSO TRIGGER ROCK SLIDES OR DEBRIS FLOWS IN STEEP TERRAIN.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3998 10557 3993 10555 3993 10558 3993 10564
      3998 10566

$$

COOPER
117 
WGUS75 KBOU 090059
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
659 PM MDT THU AUG 8 2013

COC013-090103-
/O.CAN.KBOU.FF.W.0019.000000T0000Z-130809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
659 PM MDT THU AUG 8 2013

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BOULDER COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED.  NO REPORTS OF FLASH FLOODING HAVE BEEN 
OBSERVED THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 3998 10557 3993 10555 3993 10558 3993 10564
      3998 10566

$$

COOPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:30 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
330 PM MDT THU AUG 8 2013

.SHORT TERM...ANOTHER DAY OF WASTED ATMOSPHERIC MOISTURE. A DEEP
LAYER OF NEAR SATURATED AIR HANGING OVER THE FORECAST AREA AT THIS
TIME. INTEGRATED PRECIPITABLE WATER VALUES AT DENVER...PLATTEVILLE
AND MARSHAL GPS-MET PROFILERS AROUND AN INCH. VALUES HAVE ACTUALLY
TICKED UP A NOTCH IN THE PAST HOUR. CONVECTION WILL LARGELY BE
CONFINED TO MTN SLOPES AND RIDGES HEATED BY SEVERAL HOURS OF
SUNSHINE EARLIER TODAY. STORM DEVELOPMENT CURRENTLY UNDERWAY OVER
THE FRONT RANGE MTNS. NORTHEASTERLY MID-LEVEL FLOW ON THE BACK SIDE
OF A POSITIVELY TILTED MID-LEVEL SHORTWAVE TROUGH NOW PASSING OVER
EASTERN COLORADO WAS CARRYING HIGH COUNTRY STORMS SOUTHWESTWARD AWAY
FROM THE PLAINS. THIS WILL NOT BE THE CASE EAST OF THE MOUNTAINS
WHERE AN EXTENSIVE BLANKET OF LOW AND MID-LEVEL CLOUDS HAVE KEPT
TEMPERATURES SEVERAL DEGS BELOW TEMPERATURES NECESSARY FOR
CONVECTION DOWN HERE. CURRENT TEMPERATURES ONLY IN THE MID 60S TO
LOWER 70S. NEED AT LEAST MID 70S TO SET OFF ANY CONVECTION. HOWEVER
WE MAY STILL SEE ISOLATED T-STORMS FORMING UP ALONG THE CHEYENNE
RIDGE AND PALMER DIVIDE IN THE NEXT COUPLE OF HOURS. NOT ALL THAT
CONFIDENT WE/LL SEE ANY T-STORMS IN THE DENVER METRO AREA. SHOULD
SEE SHOWERS AND T-STORMS ENDING IN MOST AREAS BY MID-EVENING.

THE POORLY ORGANIZED UPPER LEVEL TROUGH OVER SOUTHERN AND EASTERN
COLORADO ATTM WILL CONTINUE ITS EASTWARD PROGRESS OUT OF THE STATE
OVERNIGHT. HOWEVER THE POST TROUGH AIRMASS IS FORECAST TO REMAIN
QUITE MOIST. MOSTLY CLOUDY TO OVERCAST SKIES THIS EVENING WILL BE
SLOW TO TRANSITION TO PARTLY TO MOSTLY CLOUDY BY MORNING.
FURTHERMORE...A LIGHT UPSLOPE GRADIENT WILL KEEP MID TO UPPER 50 DEG
DEWPOINTS AROUND WHICH SHOULD AGAIN FORM PATCHY TO AREAS OF FOG ON
THE PLAINS BY LATE TONIGHT.

ON FRIDAY...MODELS SHOW THE UPPER TROUGH REFERRED TO ABOVE BARELY
EAST OF THE STATE DURING THE MORNING WITH SOUTHEASTERLY LOW-LEVEL
FLOW CONTINUING TO PUMP MOISTURE UP OVER SOUTHEAST PORTIONS OF THE
FORECAST AREA. COULD SEE AREAS OF DENSE FOG FORMING ACROSS ELBERT...
LINCOLN AND WASHINGTON COUNTIES NOT LONG AFTER SUNRISE. FARTHER
WEST...FOG IS NOT EXPECTED TO AS WIDESPREAD NOR AS THICK. LATER IN
THE DAY A WEAK MID-LEVEL SHORTWAVE RIDGE PASSES IS PROGGED TO PASS
OVER THE STATE. THIS CAUSES FLOW ALOFT TO TURN SOUTH-SOUTHWESTERLY
WHICH THEN TRANSPORTS ANOTHER BATCH OF MONSOONAL MOISTURE UP OVER
THE STATE. IT NOW APPEARS THAT THE BULK OF THIS MOIST AND UNSTABLE
SUBTROPICAL AIR WILL REMAIN ALONG AND WEST OF THE CONTINENTAL DIVIDE
DURING THE DAY. THEREFORE SHOULD SEE SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MTNS AND HIGH VALLEYS FORMING BY AFTERNOON.
WHEREAS AT LOWER ELEVATIONS...THE CHANCE FOR SHOWERS/T-STORMS MUCH
LOWER TOMORROW...AT LEAST DURING THE DAYLIGHT HOURS. EXTENSIVE LOW
CLOUD COVER WILL ONCE AGAIN DELAY CONVECTIVE INITIATION UNTIL MID TO
LATE AFTERNOON. MAY SEE 10-30 PERCENT STORM COVERAGE AFTER 21Z.
MODEL GUIDANCE INDICATES MAX TEMPS ON FRIDAY 4-5C WARMER THAN TODAY.
FORECAST HIGH OF 81 AT DENVER IS STILL 8 DEGS F BELOW AVERAGE FOR
THE DATE.

.LONG TERM...THE SOUTHWESTERLY FLOW ALOFT IS PROGGED TO CONTINUE
OVER THE CWA WITH AN UPPER RIDGE OVER COLORADO. THE SYNOPTIC SCALE
ENERGY REMAINS BENIGN THROUGH SUNDAY NIGHT. THE LOW LEVEL FLOW
WILL BE DOMINATED BY STRONG SOUTHERLIES FRIDAY NIGHT. SATURDAY
THROUGH SUNDAY NIGHT LOOK TO ADHERE TO NORMAL DIURNAL PATTERNS.
CONCERNING MOISTURE...PRECIPITABLE WATER VALUES ARE PROGGED IN
THE 0.50 TO 0.70 INCH RANGE OVER THE WESTERN PLAINS SATURDAY
THROUGH SUNDAY NIGHT. VALUES ARE QUITE A BIT HIGHER OVER THE FAR
EASTERN PLAINS...WITH NUMBERS IN THE 0.90 TO 1.10 INCH RANGE. THE
BOUNDARY LAYER DEW POINT PROGGS SHOW A SIMILAR PICTURE...WITH THE
EASTERN PLAINS STAYING IN THE MID 50S TO LOWER 60S F MUCH OF THE
TIME. THE WESTERN PLAINS AND HIGH COUNTRY HAVE VALUES IN THE 30S
TO MID 40S F. THERE IS SOME CAPE OVER THE CWA FRIDAY EVENING...
VALUES ARE UNDER 1000 J/KG EVERYWHERE. NUMBERS ARE PRETTY MEAGER
LATE DAY SATURDAY...THE EXCEPTION BEING THE EASTERN BORDER
AREA...WHERE SOME 2000 J/KG PLUS ARE PROGGED. SUNDAY AFTERNOON/
EVENING CAPE PROGGS ARE LESS THEN SATURDAY...EVEN OVER THE EASTERN
CORNER. THE QPF FIELDS SHOW LIMITED MEASURABLE RAINFALL OVER THE
CWA FRIDAY EVENING...THE MOST IS ON THE GFS. THERE IS LESS PROGGED
FOR LATE DAY SATURDAY AND LESS AGAIN LATE DAY SUNDAY. FOR POPS
...WILL GO WITH 20-40%S FRIDAY EVENING...LESS LATE DAY SATURDAY
AND LATE DAY SUNDAY. FOR TEMPERATURES...SATURDAY'S HIGHS LOOK TO
BE 2-4 C WARMER THAN FRIDAY'S. SUNDAY'S HIGHS ARE 0-2 C WARMER
THAN SATURDAY. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...THE
UPPER RIDGE REMAINS AROUND COLORADO ALL FOUR DAYS. THE FLOW ALOFT
IS SOUTHWESTERLY THROUGH MONDAY...THEN BECOMES DUE WESTERLY
TUESDAY AND WEDNESDAY...THEN WEST-NORTHWESTERLY ON THURSDAY.
MOISTURE IS NOT GREAT AND IT BECOMES DRIER LATE NEXT WEEK.

&&

.AVIATION...DO NOT EXPECT MUCH CHANGE IN THE 4000-5000 FOOT AGL
BROKEN TO OVERCAST CLOUD DECK COVERING MOST OF THE DENVER METRO
DURING THE NEXT SEVERAL HOURS. THUNDERSTORMS NOT A REAL CONCERN AS
THE CLOUD COVER HAS KEPT THE LOCAL AIRMASS QUITE STABLE. SHOULD
ISOLATED SHOWERS AND T-STORMS FORM OF THE NEARBY FOOTHILLS AND
PALMER DIVIDE...TRANSPORT WINDS ARE LIKELY TO CARRY MOST OF THEM
SOUTHWEST AWAY FROM THE METRO AREA. MEANWHILE LIGHT EAST-
SOUTHEAST WINDS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON.
OVERNIGHT...ANTICIPATE LITTLE IF ANY CLEARING WITH A MOIST
ATMOSPHERE REMAINING IN PLACE. IS IS POSSIBLE WITH A LIGHT AND
VARIABLE WIND AROUND SUNRISE THAT PARTS OF THE DENVER METRO
AREA...INCLUDING DENVER INTERNATIONAL AIRPORT...COULD SEE PATCHY
FOG FORM AND LINGER THROUGH MID-MORNING. VISIBILITIES IN THE 3-5
MILE RANGE WILL BE POSSIBLE WITH THE FOG SHOULD IT DEVELOP. LATER
IN THE DAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE
DENVER AREA AFTER 21Z. VFR CONDITIONS SHOULD PREVAIL EVEN IN THE
VICINITY OF THESE STORMS.

&&

.HYDROLOGY...SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS
LINGERING OVER NORTHERN PORTIONS OF THE FRONT RANGE THE NEXT 3-4
HOURS COULD POSE A LOW RISK OF FLASH FLOODING IN BURN SCARS
SCATTERED ACROSS LARIMER AND BOULDER COUNTIES. THE BEST CHANCE
FOR HEAVY RAIN APPEARS TO EXIST OVER LARIMER COUNTY UP ALONG THE
WYOMING BORDER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....RJK
AVIATION...BAKER
Hazardous weather outlook, Aug 8, 11:15 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1115 AM MDT THU AUG 8 2013

COZ030>051-091715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1115 AM MDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM THIS
AFTERNOON...AND MAINLY OVER THE MOUNTAINS...FOOTHILLS AND HIGH
VALLEYS. A FEW OF THESE STORMS MAY PRODUCE BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS. MOST STORMS SHOULD END BY MID-
EVENING WITH CLEARING SKIES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE FOUND MOSTLY OVER THE HIGH
COUNTRY FRIDAY WITH A CHANCE OVER THE PLAINS. THE BIGGEST THREAT
FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND SOME SMALL HAIL
POSSIBLE. STORM COVERAGE WILL BE DECREASING SATURDAY AND SUNDAY
WITH WARMING TEMPERATURES.

AN EXPECTED COLD FRONTAL PASSAGE OUT OF THE NORTHERN GREAT PLAINS
MONDAY WILL INCREASE THE SHOWER/STORM COVERAGE THROUGH TUESDAY
WITH A SLIGHT DIP IN TEMPERATURES. WEDNESDAY WILL SEE THE RETURN
OF WARMER AND DRIER CONDITIONS AS AN UPPER RIDGE BUILDS ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/KOOPMEINERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:57 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 8, 4:51 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Aug 8, 5:23 PM MDTAreal Flood AdvisoryBOUBoulder, Gilpin3 hr

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.